When the possible connection between the anti-malarial drug Lariam and the recent Afghan massacre hit the news, retired Lt. Col. Greg Alderete wasn't shocked. "Hey, we've been saying this for some time," relates the Lakewood 55-year-old, referring to Lariam's potentially damaging side effects. Just last fall, in fact, Alderete co-founded a group called Veterans Against Lariam.
That resonated with Alderete, who was having his own short-term memory losses. "I live by Post-Its and Outlook reminders," says the veteran of 24 years in the Army, who has designed a commemorative patch for Somali veterans. He discussed the matter with David Haines, co--author of a book on the Somalia mission (Time Well Wasted).
"I'm having the same problem," Haines said. In addition to memory loss, the New Jersey author tells SW he is also plagued by paranoia and vivid nightmares. He talked to other members of his former platoon at a reunion in Florida. Many expressed similar laments.
As Alderete and Haines started thinking about what could have caused their common symptoms, they remembered their experiences with Lariam (known generally as mefloquine). Alderete says he used to get ill on the "mefloquine Mondays" that he would take the drug in Somalia, something the Army attributed to dysentery at the time. He recalled other soldiers having uncharacteristic outbursts of anger, even what he would call "psychotic episodes"-- the same term used by retired Army psychiatrist Elspeth Ritchie to describe what the alleged massacre by Staff Sgt.Robert Bales sounds like.
Together, Alderete and Haines launched Veterans Against Lariam, whose Facebook page quickly attracted about 500 participants, according to Alderete. "They all say the same thing: 'I thought I was going crazy,' " Alderete says.
One frequent contributor to the site is Dr. Remington Nevin, an Army epidemiologist who has been independently investigating Lariam's reportedly dangerous side effects. Speaking to SW from Louisiana, he notes that the veterans coming onto the site have "remarkably consistent symptoms that are poorly explained by any other plausible diagnosis."
Even so, Alderete says, "I'll be honest with you. I'm not completely convinced that Lariam is the cause" of all their symptoms. In Somalia, he recognizes, "were were all exposed to burn pits, combat, diseases we don't even know about." But, he says nobody will know the truth until the Department of Defense does a thorough investigation.
As for Bales case, Alderete doesn't want to hurt his cause by presuming, perhaps incorrectly, that Lariam was involved. Nevertheless, he concedes, all the attention the drug has received in the last few weeks "has been a bell-ringer for us."